ORLANDO, FL—Approximately one-quarter of patients with chronic myeloid leukemia (CML) who respond to and then discontinue tyrosine kinase inhibitors (TKIs) may experience a “withdrawal syndrome,” a study reported at the 57th American Society of Hematology (ASH) Annual Meeting.1
“The predisposing factors were a medical history of osteoarticular pain or disease and the duration of treatment,” said Philippe Rousselot, MD, PhD, of Hôpital André Mignot in France. . He added that the syndrome does not appear to be specific to either imatinib or nilotinib, the two TKIs studied.
“Treatment-free remission is becoming a challenging issue for CML patients achieving a deep and sustained molecular response,” Dr. Rousselot said.
Previously, cases of musculoskeletal pain have been documented after TKI cessation. To determine whether similar cases might exist among patients in France, Dr. Rousselot and colleagues retrospectively reviewed the pharmacovigilance system, which prospectively collected data from clinical trials of TKI discontinuation.
Patient case reports from the STIM2 (204 patients) and EURO-SKI (244 patients) trials were analyzed. Median age was 64 in STIM2 and 63 in EURO-SKI (P = .55); there were 102 women in STIM2 and 106 in EURO-SKI (P = .18).Sokal scores were low in 83 of the STIM2 patients and 81 of the EURO-SKI patients; intermediate scores were 84 and 79 and high scores, 26 and 29, respectively (P = .86). Median time on TKI before discontinuation was 77.4 months in STIM2 and 100.4 months in EURO-SKI (P < .001).
Among the total cohort, a TKI withdrawal syndrome was reported for 102 patients (23.8%), 100 after imatinib and 2 after nilotinib.
The syndrome comprised bone and articular pains and arthritis, and affected the upper limbs, shoulders, and cervical rachis, he said, with the pain primarily grade 1 or 2 in 62.5% of patients and grade 3 or 4 in 37.5%. Prevalence of the syndrome was significantly higher in the EURO-SKI trial, 34.8%, compared with 13.8% for the STIM2 group (P < .001).
Patients were treated with non-steroidal anti-inflammatory drugs or corticosteroids, or by local infiltration. Median duration of the syndrome was 7 months (range, 3-30 months).
No difference was observed between the group with withdrawal syndrome and those without pain with respect to sex ratio (P = .92), age (P = .33), or Sokal score (P = .15), they found. However, duration of CML was significant for presence of withdrawal syndrome (P = .02), as was time on TKI (P < .001) and previous history of osteoarticular symptoms, 22.9%, compared with 9.8% in those without pain (P = .002).
Multivariate analysis adjusted for gender, CML duration, and Sokal score confirmed duration of treatment (RR = 2.23) and previous history of osteoarticular symptoms (RR = 2.08) to be predictors of withdrawal syndrome.
For patients who had to restart TKIs, withdrawal syndrome disappeared in 50% of the cases after a median of 3 weeks, Dr. Rousselot concluded.
1. Berger MG, Pereira B, Oris C, et al. Osteoarticular pain after discontinuation of tyrosine kinase inhibitors (TKI): a french cohort. Oral presentation at: 57th American Society of Hematology (ASH) Annual Meeting; December 5, 2015, Orlando, FL.